Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 079, 21 pages      arXiv:2204.09206

Noncolliding Macdonald Walks with an Absorbing Wall

Leonid Petrov
University of Virginia, Charlottesville, VA, USA

Received June 07, 2022, in final form October 16, 2022; Published online October 20, 2022

The branching rule is one of the most fundamental properties of the Macdonald symmetric polynomials. It expresses a Macdonald polynomial as a nonnegative linear combination of Macdonald polynomials with smaller number of variables. Taking a limit of the branching rule under the principal specialization when the number of variables goes to infinity, we obtain a Markov chain of $m$ noncolliding particles with negative drift and an absorbing wall at zero. The chain depends on the Macdonald parameters $(q,t)$ and may be viewed as a discrete deformation of the Dyson Brownian motion. The trajectory of the Markov chain is equivalent to a certain Gibbs ensemble of plane partitions with an arbitrary cascade front wall. In the Jack limit $t=q^{\beta/2}\to1$ the absorbing wall disappears, and the Macdonald noncolliding walks turn into the $\beta$-noncolliding random walks studied by Huang [Int. Math. Res. Not. 2021 (2021), 5898-5942, arXiv:1708.07115]. Taking $q=0$ (Hall-Littlewood degeneration) and further sending $t\to 1$, we obtain a continuous time particle system on $\mathbb{Z}_{\ge 0}$ with inhomogeneous jump rates and absorbing wall at zero.

Key words: Macdonald polynomials; branching rule; noncolliding random walks; lozenge tilings.

pdf (577 kb)   tex (177 kb)  


  1. Anderson G.W., Guionnet A., Zeitouni O., An introduction to random matrices, Cambridge Stud. Adv. Math., Vol. 118, Cambridge University Press, Cambridge, 2010.
  2. Borodin A., Schur dynamics of the Schur processes, Adv. Math. 228 (2011), 2268-2291, arXiv:1001.3442.
  3. Borodin A., Corwin I., Macdonald processes, Probab. Theory Related Fields 158 (2014), 225-400, arXiv:1111.4408.
  4. Borodin A., Ferrari P.L., Anisotropic growth of random surfaces in $2+1$ dimensions, Comm. Math. Phys. 325 (2014), 603-684, arXiv:0804.3035.
  5. Borodin A., Gorin V., Markov processes of infinitely many nonintersecting random walks, Probab. Theory Related Fields 155 (2013), 935-997, arXiv:1106.1299.
  6. Borodin A., Olshanski G., Representations of the infinite symmetric group, Cambridge Studies in Advanced Mathematics, Vol. 160, Cambridge University Press, Cambridge, 2017.
  7. Boutillier C., Mkrtchyan S., Reshetikhin N., Tingley P., Random skew plane partitions with a piecewise periodic back wall, Ann. Henri Poincaré 13 (2012), 271-296, arXiv:0912.3968.
  8. Dyson F.J., A Brownian-motion model for the eigenvalues of a random matrix, J. Math. Phys. 3 (1962), 1191-1198.
  9. ErdHos L., Yau H.-T., Universality of local spectral statistics of random matrices, Bull. Amer. Math. Soc. (N.S.) 49 (2012), 377-414, arXiv:1106.4986.
  10. Gorin V., Petrov L., Universality of local statistics for noncolliding random walks, Ann. Probab. 47 (2019), 2686-2753, arXiv:1608.03243.
  11. Gorin V., Shkolnikov M., Limits of multilevel TASEP and similar processes, Ann. Inst. Henri Poincaré Probab. Stat. 51 (2015), 18-27, arXiv:1206.3817.
  12. Gorin V., Shkolnikov M., Multilevel Dyson Brownian motions via Jack polynomials, Probab. Theory Related Fields 163 (2015), 413-463, arXiv:1401.5595.
  13. Huang J., $\beta$-nonintersecting Poisson random walks: law of large numbers and central limit theorems, Int. Math. Res. Not. 2021 (2021), 5898-5942, arXiv:1708.07115.
  14. Johansson K., Universality of the local spacing distribution in certain ensembles of Hermitian Wigner matrices, Comm. Math. Phys. 215 (2001), 683-705, arXiv:math-ph/0006020.
  15. Kaneko J., $q$-Selberg integrals and Macdonald polynomials, Ann. Sci. 'Ecole Norm. Sup. (4) 29 (1996), 583-637.
  16. Karlin S., McGregor J., Coincidence probabilities, Pacific J. Math. 9 (1959), 1141-1164.
  17. Kerov S., Okounkov A., Olshanski G., The boundary of the Young graph with Jack edge multiplicities, Int. Math. Res. Not. 1998 (1998), 173-199, arXiv:q-alg/9703037.
  18. König W., Orthogonal polynomial ensembles in probability theory, Probab. Surv. 2 (2005), 385-447, arXiv:math.PR/0403090.
  19. König W., O'Connell N., Roch S., Non-colliding random walks, tandem queues, and discrete orthogonal polynomial ensembles, Electron. J. Probab. 7 (2002), no. 5, 24 pages.
  20. Macdonald I.G., Symmetric functions and Hall polynomials, 2nd ed., Oxford Math. Monogr., The Clarendon Press, Oxford University Press, New York, 1995.
  21. Okounkov A., Reshetikhin N., Correlation function of Schur process with application to local geometry of a random 3-dimensional Young diagram, J. Amer. Math. Soc. 16 (2003), 581-603, arXiv:math.CO/0107056.
  22. Okounkov A., Reshetikhin N., Random skew plane partitions and the Pearcey process, Comm. Math. Phys. 269 (2007), 571-609, arXiv:math.CO/0503508.
  23. Petrov L., Saenz A., Mapping TASEP back in time, Probab. Theory Related Fields 182 (2022), 481-530, arXiv:1907.09155.
  24. Stanley R.P., Enumerative combinatorics, Vol. 2, Cambridge Stud. Adv. Math., Vol. 62, Cambridge University Press, Cambridge, 1999.
  25. Warren J., Dyson's Brownian motions, intertwining and interlacing, Electron. J. Probab. 12 (2007), no. 19, 573-590, arXiv:math.PR/0509720.

Previous article  Next article  Contents of Volume 18 (2022)